Alert archive / North Dakota / River Flood Warnings in 2018

River Flood Warning 6, NWS Bismarck, ND

April 21, 2018Williams County, North Dakota

NWS Bismarck, ND issued this river flood warning at Apr 21, 2018, 7:04 AM CDT for Williams County, North Dakota. It was in force for 33 hr.

The area

The outline as issued.

The facts

Issued
Apr 21, 2018, 7:04 AM CDT (12:04 UTC)
Expired
Apr 22, 2018, 3:47 PM CDT
In force
33 hr
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Flood severity
Minor

County Williams County, ND

The radar

The Minot AFB radar (KMBX), 205 km from the middle of the area, began a volume at 12:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Little Muddy River near Williston (LMCN8).

Action stage
8 ft
Minor stage
10 ft
Moderate stage
12 ft
Major stage
14 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06331000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

656 
WGUS43 KBIS 211204
FLWBIS
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Bismarck ND
704 AM CDT Sat Apr 21 2018

...The National Weather Service in Bismarck has issued a flood 
warning for the following rivers in North Dakota... 

  Little Muddy River near Williston affecting Williams County
For the Missouri River Basin including Williston...Minor flooding is 
occurring and is expected to continue.

.Warmer temperatures over the past few days have resulted in enough 
snow melt to push the Little Muddy into flood stage. This runoff 
will cause short term minor flooding along the Little Muddy. 

NDC105-220642-
/O.NEW.KBIS.FL.W.0006.180421T1204Z-180422T0642Z/
/LMCN8.1.ER.180421T1024Z.180421T1800Z.180421T1842Z.NO/
704 AM CDT Sat Apr 21 2018

The National Weather Service in Bismarck has issued a 

* Flood Warning for 
  The Little Muddy River near Williston
* Until this afternoon
* At 06AM Saturday the stage was...10.2 feet
* Minor flooding is occurring and Minor flooding is forecast
* Flood stage is 10.0 feet
* The river rose above flood stage early this morning and will 
  continue rising to near 10.2 feet by this afternoon. The river will
  fall below flood stage this evening.
* Impact...At 12.0 feet...CO-8 by gage road has water on it. CO-7B 
  also floods at this level. The Little Muddy Recreation area near 
  Williston floods.

&&


             FLD  OBSERVED       FORECASTS (7AM)
LOCATION     STG  STG DAY/TIME   Sun    Mon    Tue    Wed    Thu

Missouri River Basin
 Williston    10 10.2 Sat 6 AM    9.8    8.8    7.2    7.0     M 


LAT...LON 4830 10369 4832 10356 4810 10358
      4811 10361 4827 10362                 



$$
waa
3 follow-up statements
383 
WGUS83 KBIS 211557
FLSBIS
Flood Statement
National Weather Service Bismarck ND
1057 AM CDT Sat Apr 21 2018

...The flood warning continues for the following rivers in North 
Dakota...
 
  Little Muddy River near Williston affecting Williams County 
For the Missouri River Basin including Williston...Minor flooding is 
occurring and is expected to continue.

.Warmer temperatures over the past few days have resulted in enough 
snow melt to push the Little Muddy River into minor flood stage each 
day before dropping off each night. This cycle will continue through 
Sunday, with the runoff causing short term minor flooding along 
the Little Muddy. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive into areas where water tops the 
roadway. Turn around...Don't drown. Avoid driving on flooded roads.

A follow-up product will be issued.

&&

NDC105-222156-
/O.EXT.KBIS.FL.W.0006.000000T0000Z-180422T2342Z/
/LMCN8.1.ER.180421T1024Z.180421T1230Z.180421T1842Z.NO/
1057 AM CDT Sat Apr 21 2018

The Flood Warning continues for
  The Little Muddy River near Williston.
* until Sunday evening.
* At 10:15 AM Saturday the stage was 10.2 feet.
* Flood stage is 10.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will fall below flood stage late this 
  afternoon, but will return to minor flood stage very early
  Sunday morning. The river will then again drop below flood stage 
  late Sunday afternoon.
* Impact...At 12.0 feet...CO-8 by gage road has water on it. CO-7B 
  also floods at this level. The Little Muddy Recreation area near 
  Williston floods.

&&


             FLD  OBSERVED       FORECASTS (7AM)
LOCATION     STG  STG DAY/TIME   Sun    Mon    Tue    Wed    Thu

Missouri River Basin
 Williston    10 10.2 Sat 10 AM  10.0   8.8    7.2    7.0    6.9

LAT...LON 4830 10369 4832 10356 4810 10358
      4811 10361 4827 10362                 



$$
520 
WGUS83 KBIS 220400
FLSBIS
Flood Statement
National Weather Service Bismarck ND
1100 PM CDT Sat Apr 21 2018

...The flood warning continues for the following rivers in North 
Dakota...
  Little Muddy River near Williston affecting Williams County. 
Minor flooding is forecast on the Little Muddy River near Williston. 

.Warmer temperatures over the past few days have resulted in enough 
snow melt to push the Little Muddy River into minor flood stage each 
day before dropping off each night. This cycle will continue through 
Sunday, with the runoff causing short term minor flooding along 
the Little Muddy river. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...


Safety message...Do not drive into areas where water tops the 
roadway. Turn around...Don't drown. Avoid driving on flooded roads.


A follow-up product will be issued.

&&

NDC105-222342-
/O.CON.KBIS.FL.W.0006.000000T0000Z-180422T2342Z/
/LMCN8.1.SM.180421T1024Z.180421T1230Z.180421T1800Z.NO/
1100 PM CDT Sat Apr 21 2018

The Flood Warning continues for
  The Little Muddy River near Williston.
* until Sunday evening.
* At 10:15 PM Saturday the stage was 9.4 feet.
* Flood stage is 10.0 feet.
* Minor flooding is forecast. 
* Forecast...The river may rise to minor flood stage again by 
  Sunday morning. 
* Impact...At 12.0 feet...CO-8 by gage road has water on it. CO-7B 
  also floods at this level. The Little Muddy Recreation area near 
  Williston floods.


&&


             FLD  OBSERVED       FORECASTS (7PM)
LOCATION     STG  STG DAY/TIME   Sun    Mon    Tue    Wed    Thu

Missouri River Basin
 Williston    10  9.4 Sat 10 PM   9.7    8.1    7.1    7.0     M 


LAT...LON 4830 10369 4832 10356 4810 10358
      4811 10361 4827 10362                 



$$

PA
559 
WGUS83 KBIS 222047
FLSBIS
Flood Statement
National Weather Service Bismarck ND
347 PM CDT Sun Apr 22 2018

...The flood warning is cancelled for the following rivers in North 
Dakota...
 
  Little Muddy River near Williston affecting Williams County
For the Missouri River Basin including Williston no flooding is 
observed or forecast.

.Water levels along the Little Muddy River near Williston have dropped 
below flood stage, therefore the flood warning has been cancelled. 
With that said, river levels will continue to run high over the next
few days due to spring runoff.

&&

NDC105-222117-
/O.CAN.KBIS.FL.W.0006.000000T0000Z-180422T2342Z/
/LMCN8.1.SM.180421T1024Z.180421T1230Z.000000T0000Z.NO/
347 PM CDT Sun Apr 22 2018

The Flood Warning is cancelled for
  The Little Muddy River near Williston.
* At  3:15 PM Sunday the stage was 9.3 feet.
* Flood stage is 10.0 feet.
* Forecast...The river will remain around 9 feet today.


&&


             FLD  OBSERVED       FORECASTS (7PM)
LOCATION     STG  STG DAY/TIME   Mon    Tue    Wed    Thu    Fri

Missouri River Basin
 Williston    10  9.3 Sun 3 PM    9.1    8.3    7.4    7.0    6.7

 
LAT...LON 4830 10369 4832 10356 4810 10358
      4811 10361 4827 10362                 


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this river flood warning went out at Apr 21, 6:32 AM CDT, 32 minutes earlier.

Area forecast discussion, Apr 21, 6:32 AM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
632 AM CDT Sat Apr 21 2018

.UPDATE...
Issued at 623 AM CDT Sat Apr 21 2018

Latest satellite and surface observations show a plume of low
clouds did show up at Dickinson and across southwest North Dakota
as depicted by the HRRR. This cloud area then dissipates by mid
morning. Adopted the HRRR trends for clouds.

&&

.SHORT TERM...(Today and tonight)
Issued at 239 AM CDT Sat Apr 21 2018

For today and tonight, the main weather feature is an upper level
low tracking south of the state. Currently the chance of
precipitation will remain south of the region. As the upper low
moves east a fast moving short wave across southern Canada, the
Saskatchewan and Alberta Provinces, will approach and create a
weak downstream h500 ridge over North Dakota. This suggests
perhaps warmer temperatures than the past few days and stuck with
the higher temperatures of around 70 northwest and upper 50s and
60s elsewhere.

Tonight a Pacific cold front will approach from the west, with
temperatures modified from the mountain crossing to the northern
plains. So a dry passage is expected arriving northwest after
midnight.

.LONG TERM...(Sunday through Friday)
Issued at 239 AM CDT Sat Apr 21 2018

We still have some minor fire weather concerns for Sunday, with
minimum relative humidity around 25 percent across the west
associated with lower dew points behind the front. However the
better winds shift to teh east by afternoon and do not see this
impacting or raising fire weather at this time as the best wind
gradient stays to the north.

The global models have been consistent in developing a shortwave
trough as it crosses the Rockies Monday afternoon and Monday
night. For the most part this will be be rain, impacting teh
southern third of teh state, but a changeover to snow could
result in some light snow Tuesday morning, which would quickly
melt southwest with little accumulations. Following this another
dry cold frontal passage will bring a brief cool down Thursday,
mainly across the east. By the end of the week a fairly well
deified temperature gradient, from east to west looks plausible,
warmer to the west and cooler to the east. This may be more
pronounced than the Superblend guidance currently has due to the
Bias Corrected grids from the early April Temperatures. Believe
this will sort itself out with time and opted to use the
Superblend, which may be cooler, at this time.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 623 AM CDT Sat Apr 21 2018

MVFR conditions will briefly remain across the southwest until MID
morning, then become VFR. Otherwise VFR at all other sites for teh
12Z TAFs.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...WAA
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Apr 21, 3:46 AM CDT, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
346 AM CDT Sat Apr 21 2018

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-220900-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
346 AM CDT Sat Apr 21 2018 /246 AM MDT Sat Apr 21 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

waa

Nearby

River Flood Warnings in North Dakota, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.